6 things you need to know about opioids
Use of fentanyl, an opioid 1st developed as an anesthetic in 1960s, is of growing concern
1. What does an opioid overdose look like?
It's important to learn the signs of an opioid overdose, says a spokesperson for the Waterloo Region Integrated Drugs Strategy.
If a person has overdosed, breathing may be slow, shallow or have stopped. The person may be making snoring or gurgling sounds. Lips, nails or skin may be blue. Skin may be cold and clammy. The body may be limp. Pupils may be very small. The person could be vomiting or choking. You may not be able to wake the person up.
"Overdose does not discriminate," says Lindsay Sprague, coordinator of the strategy. "It can affect anyone's family."
If you see someone who has overdosed, call 911.
2. What is an opioid?
Health Canada defines opioids as drugs primarily used to treat pain. They can also induce a feeling of euphoria.
Opioids can be prescribed medications or substances produced or obtained illegally.
There are three main types: naturally occurring, semi-synthetic and synthetic.
Naturally occurring opioids, made from the liquid taken from the unripe seed pods of opium poppy flowers, include codeine and morphine. Semi-synthetic opioids, made by changing the chemical structure of naturally occurring opioids, include heroin and oxycodone. Synthetic opioids, which are manufactured chemicals, include methadone. These three types differ in potency and duration of their effects.
Health Canada says opioids work by interacting with proteins in the body called "opioid receptors." Several different types of opioid receptors that exist in the body are responsible for different opioid effects. These receptors are found in the brain, spinal cord and gastrointestinal tract.
Opioid drugs reach these receptors by travelling through the bloodstream. They block the perception of pain.
3. What are the short term and long term effects of opioids?
Opioids can cause drowsiness, constipation, impotence in men, nausea and vomiting, euphoria, difficulty breathing, headaches, dizziness and confusion. Over the long-term, opioids can led to increased tolerance, addiction, liver damage, infertility in women and worsening pain. There also is the risk of overdose.
4. Fentanyl versus Carfentanil: What is the difference?
Fentanyl is a drug approved by the U.S. Food and Drug Administration for use as an pain reliever and anesthetic. It is considered to be 100 times more potent than morphine and 50 times more potent than heroin in terms of pain relief.
The U.S. Drug Enforcement Administration says fentanyl was first developed in 1959 and introduced as an intravenous anesthetic in the 1960s. It is legally manufactured and distributed in the U.S.
Carfentanil is chemically related to fentanyl, but 100 times more potent. It is 10,000 times more potent than morphine. It is used in veterinary medicine to sedate large animals.
According to the U.S. Drug Enforcement Administration, both opioids come in several forms, including powder, blotter paper, tablets, patch, and spray.
Dr. David Juurlink, head of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre in Toronto, has said "nobody is safe from this stuff."
He said: "This could literally kill anybody who comes into even just casual contact with the powder."
Sprague said fentanyl use is of growing concern in Waterloo Region.
"Fentanyl can be found in other substances, increasing the risk of overdose for those who are not opioid users. There is a risk of overdose even if you are not using opioids, due to cross contamination with fentanyl."
5. Why are health officials concerned?
"The growing number of overdoses and deaths caused by opioids is a national public health crisis," Health Canada says.
"This is a complex health and social issue with devastating consequences for individuals, families, and communities. The response to this crisis needs to be comprehensive, collaborative, compassionate and evidence-based."
Between 2007–2008 and 2014–2015, the rate of hospitalizations due to opioid poisoning increased more than 30 per cent to almost 14 per 100,000 population. The rate of emergency department visits increased by 53 per cent in Alberta and 22 per cent in Ontario between 2010–2011 and 2014–2015.
Seniors have the highest rates of opioid poisoning hospitalizations.
6. Who is responsible for addressing the crisis?
After issuing its joint statement on the issue, Health Canada has committed itself to implementing the "Federal Action on Opioids."
- better informing Canadians about the risks of opioids;
- supporting better prescribing practices;
- reducing easy access to unnecessary opioids;
- supporting better treatment options for patients;
- improving data upon which policy decisions are made;
- and reducing availability of street drugs.
The Ontario government has launched a strategy to prevent opioid addiction and overdose. It aims to ensure people in pain receive appropriate treatment, to increase access to treatment for those addicted, and to improve the health of people who use opioids, including access to the drug naloxone.
Ontario is also spending more than $222 million over three years on expanding harm reduction services, hiring more front-line staff and improving access to addictions supports across the province.
Compiled by Muriel Draaisma